Alert archive / Texas / High Surf Advisories in 2017

High Surf Advisory 5, NWS Brownsville, TX

September 8, 2017Kenedy County, Texas

NWS Brownsville, TX issued this high surf advisory at Sep 8, 2017, 5:13 AM CDT for Kenedy County, Texas. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2017, 5:13 AM CDT (10:13 UTC)
Expired
Sep 9, 2017, 7:00 AM CDT
In force
26 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this high surf advisory went out at Sep 8, 4:06 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 8, 4:06 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
406 AM CDT Fri Sep 8 2017

.SHORT TERM (Today through Saturday): Satellite and radar images
continue to show a band of convection offshore the extreme northeast
Mexican coast extending northward into the offshore waters of the
lower Texas coast early this morning. Low to mid level easterly
winds across the northwest Gulf of Mexico between a 500mb ridge
across Texas and Hurricane Katia across the southwest Gulf of Mexico
will continue to bring a surge of higher precipitable water values
westward into northeast Mexico and the lower Rio Grande valley
today. Scattered showers and isolated thunderstorms will develop and
move across the southern and eastern portions of the CWA today as
low to mid level moisture continues to increase farther westward
this afternoon. Moisture will remain high across northeast Mexico
and deep south TX tonight into Saturday before drier air to the
northeast of the area finally moves into the Rio Grande valley late
Saturday. Will mention scattered showers and isolated thunderstorms
across the southeast portions of the CWA tonight before the drier
air reaches the area Saturday. Temperatures will be lower today than
Saturday with the increase in cloud cover and rain chances.

.LONG TERM (Saturday Night through Thursday): By Saturday night,
the H5 ridge will be stable across Texas, Keeping drier airmass in
place. As Hurricane Irma draws northward into the Tennessee
Valley, it will nudge the ridge to the west slightly. This will
Enhance the northerly winds aloft across our area, keeping surface
ridging and drier airmass in place. Later next week, the broad sfc
ridge moves into the southeastern US, bringing a return of onshore
flow. There still won't be enough moisture for rain production,
but temperatures will begin to increase back above normal each
afternoon.

&&

.MARINE: Now through Saturday: Seas were near 6 feet with
northeast winds near 16 knots at buoy019 and near 5 feet with east
winds near 16 knots at buoy002 early this morning. Also...winds were
east near 16 knots at buoy045. Moderate to strong northeast winds
will prevail across the coastal waters today as the pressure
gradient remains strong across the western Gulf of Mexico this
afternoon with Hurricane Katia across the southwest Gulf of Mexico
and surface high pressure across the southeast and south-central
United States. Will extend SCA for the offshore waters and mention
SCEC for the Laguna Madre today. The pressure gradient will remain
strong across the lower Texas coast tonight before weakening on
Saturday as Katia makes landfall across the eastern Mexican coast
late tonight into early Sat morning. Moderate northeast winds will
prevail across the western Gulf of Mexico Saturday. Small craft
advisories will likely be extended for the offshore waters tonight
and may be needed for the offshore waters Saturday as seas remain
high.

Saturday night through Tuesday: Marine conditions remain
consistent through the extended, with northerly flow continuing at
10 to 15 knots each day. This will continue to agitate swells,
remaining around 4 to 5 feet throughout. The northerly flow will
also keep drier airmass in place, so no rainfall is expected
through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  74  87  73 /  50  30  10   0
BROWNSVILLE          85  73  89  71 /  50  30  10   0
HARLINGEN            87  71  88  71 /  50  30  10  10
MCALLEN              88  75  91  70 /  50  20  10  10
RIO GRANDE CITY      88  74  93  69 /  30  20  10  10
SOUTH PADRE ISLAND   83  77  86  75 /  50  30  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/64
Hazardous weather outlook, Sep 7, 4:38 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
438 PM CDT Thu Sep 7 2017

TXZ248>257-082145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
438 PM CDT Thu Sep 7 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An increase in northeast winds and swells Friday through Saturday
may produce tidal run up of the surf approaching the base of the
dunes along South Padre Island and Boca Chica beach.

An elevated risk of rip currents is possible at the local beaches
Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-082145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
438 PM CDT Thu Sep 7 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect from 10 pm this evening
through tonight for the lower Texas Gulf waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:13 AM CDTCoastal Flood StatementBROKenedy4 days
Sep 8, 5:13 AM CDTRip Current StatementBROKenedy5 days
Sep 8, 9:13 AM CDTSpecial Marine WarningBRO32 min
Sep 8, 9:17 AM CDTSpecial Weather StatementBROCameron28 min
Sep 8, 12:45 PM CDTAreal Flood AdvisoryBROCameron90 min
Sep 8, 5:23 PM CDTSpecial Marine WarningBRO37 min
Sep 8, 5:47 PM CDTSpecial Weather StatementBROWillacy43 min

Nearby

High Surf Advisories in Texas, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.